Alert archive / Kentucky / Areal Flood Warnings in 2021

Areal Flood Warning 39, NWS Charleston, WV

October 8, 2021Greenup County, Kentucky

NWS Charleston, WV issued this areal flood warning at Oct 8, 2021, 5:15 PM EDT for Greenup County, Kentucky. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 8, 2021, 5:15 PM EDT (21:15 UTC)
Expired
Oct 8, 2021, 7:15 PM EDT
In force
2 hr
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

County Greenup County, KY

The radar

The Charleston,WV radar (KRLX), 88 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.3 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2021-10-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 270 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2021-10-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
270 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
715 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

092 
WGUS41 KRLX 082115
FLWRLX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Charleston WV
515 PM EDT Fri Oct 8 2021

KYC089-082315-
/O.NEW.KRLX.FA.W.0039.211008T2115Z-211008T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Greenup KY-
515 PM EDT Fri Oct 8 2021

The National Weather Service in Charleston has issued a

* Flood Warning for...
  East Central Greenup County in northeastern Kentucky...

* Until 715 PM EDT.

* At 515 PM EDT, Emergency management reported flooding due to heavy 
  rain in the warned area, primarily along White Oak Creek. Between 
  2.5 and 3 inches of rain have fallen in this area and flooding is 
  ongoing.

* Some locations that will experience flooding include...
  Ironton, Flatwoods, Russell, Raceland, Worthington and Bellefonte.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Please report Severe Weather to the National Weather Service by 
calling toll free, 800 401 9535, when you can do so safely. You may 
also report severe weather by posting your report to the Charleston 
West Virginia National Weather Service Facebook Page, or by using 
the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3851 8267 3850 8268 3848 8270 3847 8272
      3850 8276 3855 8271 3854 8270 3854 8269
      3853 8268 3852 8268

$$

JLB
2 follow-up statements
082 
WGUS81 KRLX 082229
FLSRLX

Flood Statement
National Weather Service Charleston WV
629 PM EDT Fri Oct 8 2021

KYC089-082315-
/O.CON.KRLX.FA.W.0039.000000T0000Z-211008T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Greenup KY-
629 PM EDT Fri Oct 8 2021

...FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM EDT THIS EVENING FOR 
EAST CENTRAL GREENUP COUNTY...

At 629 PM EDT, emergency management reported flooding due to heavy 
rain in the warned area, primarily along White Oak Creek. Flooding 
is ongoing.

Some locations that will experience flooding include...
  Ironton, Flatwoods, Russell, Raceland, Worthington and Bellefonte.

There have been multiple reports of flooding along Diederich Blvd 
and US 23. Several vehicles were stranded.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Please report Severe Weather to the National Weather Service by 
calling toll free, 800 401 9535, when you can do so safely. You may 
also report severe weather by posting your report to the Charleston 
West Virginia National Weather Service Facebook Page, or by using 
the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3851 8267 3850 8268 3848 8270 3847 8272
      3850 8276 3855 8271 3854 8270 3854 8269
      3853 8268 3852 8268

$$

JLB
373 
WGUS81 KRLX 082309
FLSRLX

Flood Statement
National Weather Service Charleston WV
709 PM EDT Fri Oct 8 2021

KYC089-082319-
/O.EXP.KRLX.FA.W.0039.000000T0000Z-211008T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Greenup KY-
709 PM EDT Fri Oct 8 2021

...FLOOD WARNING WILL EXPIRE AT 715 PM EDT THIS EVENING FOR EAST 
CENTRAL GREENUP COUNTY...

Flood waters are receding within the warned area. Please continue to 
heed remaining road closures.

LAT...LON 3851 8267 3850 8268 3848 8270 3847 8272
      3850 8276 3855 8271 3854 8270 3854 8269
      3853 8268 3852 8268

$$

JLB

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this areal flood warning went out at Oct 8, 1:49 PM EDT, 3 hours 26 minutes earlier.

Area forecast discussion, Oct 8, 1:49 PM EDT, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
149 PM EDT Fri Oct 8 2021

.SYNOPSIS...
Upper low slowly lifting into the Great Lakes provides daily
shower and thunderstorm chances through Saturday. High pressure
brings dry weather for Sunday into the start of the next week.

&&

.NEAR TERM /THROUGH SATURDAY/...
As of 1229 PM Friday...

Upper level low moving northeast into the Great Lakes region will
continue to bring abundant low level moisture to the local area
through Saturday. Sfc dewpoints in the 60s, and PWATs reaching
1.5 inches in a low CAPE and low shear environment will allow
for light showers or afternoon storms. Any convection will move
slowly, providing the threat for minor localized water issues
with the stronger storms. There is a marginal risk for excessive
rainfall for portions of southern WV and southwest VA, with
localized water issues possible. Convection is expected to
diminish in intensity or dissipate by sunset. Only light showers
will be possible tonight.

Satellite imagery shows the area about to enter to the dry slot
of the broad low pressure system, this will agree with the
decrease in convection activity expected this afternoon and
tonight. Convection could flare up Saturday afternoon, but
should be weak under similar afternoon environment.

Tonight's low temperatures will drop into the lower 60s lowlands,
ranging into the lower 50s higher elevations.  Highs on Saturday
will range from the upper 70s lowlands, into the mid 50s
northeast mountains.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
As of 150 PM Friday...

Showers will linger late Saturday night into Sunday across
eastern zones as shortwave pulls off to the east. Otherwise,
drier and warmer conditions will take hold across the area as
the day progresses Sunday, with upper ridge building across
the area. Even warmer on Monday, as southerly flow increases out
ahead of the next system.

&&

.LONG TERM /TUESDAY THROUGH THURSDAY/...
As of 1200 PM Friday...

Weather still relatively dry to start the long term period. A
low pressure system/upper shortwave will move northeast out of
the plains into the Great Lakes region, eventually sweeping a
cold front across the area early in the period. This will result
in showers, possibly an isolated thunderstorm to start the
period. Rainfall amounts should generally be light. Drier, and
continued warm weather takes hold for mid week with upper ridge
rebuilding across the area. Another system and associated cold
front expected to affect the area late in the period/towards the
end of the week.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
As of 1229 PM Friday...

A disturbance well to the west will continue to pull moisture from
the south resulting in isolated to scattered light showers. A
thunderstorm or two are possible during the peak heating hours, but
any storm should dissipate around sunset. Light showers could
continue tonight although they will become more isolated in nature.
At this time, it is unsure if these showers could affect terminals
directly, so left them out of the TAF overnight tonight. All showers
or storms will be able to produce brief periods of MVFR/IFR along
their path.

Satellite imagery show a dry slot associated with the aforementioned
low pressure. If this feature prevail tonight bringing mostly
clear skies, areas of dense fog will be possible over river
valleys and areas that received rainfall during the afternoon
and evening hours. Dense fog will likely produce IFR/LIFR
conditions at the most protected river valleys and MVFR/IFR
conditions elsewhere. Any overnight fog will lift into low MVFR
stratus and the to VFR by mid morning.

The chance for showers/storms returns Saturday afternoon when there
will be better instability to sustain thunderstorms.

Light southeast winds becoming calm overnight. Then, continuing near
calm or light and variable on Saturday, except a little gusty near
storms.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SATURDAY...

FORECAST CONFIDENCE: High.

ALTERNATE SCENARIOS: Timing and intensity of precipitation may
vary from forecast. Extent and intensity of fog overnight may
vary from the TAFs.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  M    H    M    H    M    H    H    M    M    M    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    L
PKB CONSISTENCY  M    H    M    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z SATURDAY...
IFR possible in mountain/river valley fog Sunday morning.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...ARJ/SL
NEAR TERM...ARJ
SHORT TERM...SL
LONG TERM...SL
AVIATION...ARJ/04
Hazardous weather outlook, Oct 8, 5:06 AM EDT, 12 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
506 AM EDT Fri Oct 8 2021

VAZ003-004-WVZ024>026-033-034-515>518-090915-
Dickenson-Buchanan-Mingo-Logan-Boone-McDowell-Wyoming-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-
506 AM EDT Fri Oct 8 2021

This Hazardous Weather Outlook is for southwest Virginia, and
the southern coal fields of West Virginia.

.DAY ONE...Today and Tonight.

There is a marginal risk for excessive rainfall today as showers and
isolated thunderstorms move across the area. Heavy downpours will be
possible, which could lead to localized flooding issues.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

KYZ103-105-OHZ086-087-WVZ005>011-013>020-027>032-039-040-519>526-
090915-
Boyd-Lawrence KY-Gallia-Lawrence OH-Wayne-Cabell-Mason-Jackson WV-
Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-Calhoun-
Ritchie-Doddridge-Clay-Braxton-Gilmer-Lewis-Harrison-Taylor-Upshur-
Barbour-Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Northwest Randolph-Southeast Randolph-
506 AM EDT Fri Oct 8 2021

This Hazardous Weather Outlook is for portions of northeast
Kentucky, portions of southeast Ohio, and much of West Virginia.

.DAY ONE...Today and Tonight.

Showers and isolated thunderstorms will move across the area today.
Heavy downpours will be possible, which could lead to localized
water issues.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

KYZ101-102-OHZ066-067-075-076-083>085-090915-
Greenup-Carter-Perry-Morgan-Athens-Washington-Jackson OH-Vinton-
Meigs-
506 AM EDT Fri Oct 8 2021

This Hazardous Weather Outlook is for portions of northeast
Kentucky and portions of southeast Ohio.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Oct 8, 4:02 PM EDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Charleston WV
402 PM EDT Fri Oct 8 2021

OHZ086-087-WVZ006-007-082030-
Gallia OH-Lawrence OH-Mason WV-Cabell WV-
402 PM EDT Fri Oct 8 2021

...A strong thunderstorm will impact portions of south central
Gallia, southeastern Lawrence, southwestern Mason and north central
Cabell Counties through 430 PM EDT...

At 401 PM EDT, Doppler radar was tracking a strong thunderstorm near
Proctorville, moving northeast at 5 mph.

HAZARD...Winds in excess of 30 mph. Torrential rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Torrential rainfall is also occurring
         with this storm and may lead to localized flooding.

Locations impacted include...
Proctorville, Barboursville, Crown City, Athalia, Pea Ridge, Green
Bottom and Scottown.

This includes Interstate 64 in West Virginia between mile markers 16
and 17.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3841 8231 3847 8245 3868 8234 3857 8210
TIME...MOT...LOC 2001Z 212DEG 6KT 3852 8231

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

20
Special weather statement, Oct 8, 4:07 PM EDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Charleston WV
407 PM EDT Fri Oct 8 2021

KYZ101-082030-
Greenup KY-
407 PM EDT Fri Oct 8 2021

...A strong thunderstorm will impact portions of central Greenup
County through 430 PM EDT...

At 406 PM EDT, Doppler radar was tracking a strong thunderstorm near
Franklin Furnace, or 10 miles south of Wheelersburg, moving northeast
at 15 mph.

HAZARD...Winds in excess of 30 mph. Torrential rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Torrential rainfall is also occurring
         with this storm and may lead to localized flooding.

Locations impacted include...
Portsmouth, Greenup, Load, Franklin Furnace, Grays Branch and
Sciotoville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3876 8290 3876 8289 3875 8288 3873 8287
      3869 8288 3866 8286 3861 8285 3858 8284
      3856 8281 3850 8291 3858 8301
TIME...MOT...LOC 2006Z 230DEG 12KT 3859 8290

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

20
Special weather statement, Oct 8, 4:10 PM EDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Charleston WV
410 PM EDT Fri Oct 8 2021

OHZ085-WVZ007-008-082045-
Meigs OH-Jackson WV-Mason WV-
410 PM EDT Fri Oct 8 2021

...A strong thunderstorm will impact portions of southeastern Meigs,
central Mason and west central Jackson Counties through 445 PM EDT...

At 409 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Point Pleasant, moving north at 10 mph.

HAZARD...Winds in excess of 30 mph. Torrential rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Torrential rainfall is also occurring
         with this storm and may lead to localized flooding.

Locations impacted include...
Racine, New Haven, Syracuse, Hartford City, Leon, Cottageville,
Grimms Landing, Mount Alto, Southside and Letart.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3892 8172 3866 8193 3866 8196 3865 8197
      3874 8206 3902 8198
TIME...MOT...LOC 2009Z 198DEG 9KT 3881 8195

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

20
Special weather statement, Oct 8, 4:32 PM EDT, 43 minutes before
Special Weather Statement
National Weather Service Charleston WV
432 PM EDT Fri Oct 8 2021

OHZ086-087-082100-
Gallia OH-Lawrence OH-
432 PM EDT Fri Oct 8 2021

...A strong thunderstorm will impact portions of southwestern Gallia
and central Lawrence Counties through 500 PM EDT...

At 431 PM EDT, Doppler radar was tracking a strong thunderstorm near
Lake Vesuvius, moving northeast at 10 mph.

HAZARD...Winds in excess of 30 mph. Torrential rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Torrential rainfall is also occurring
         with this storm and may lead to localized flooding.

Locations impacted include...
Ironton, Lake Vesuvius, Waterloo and Aid.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3845 8253 3855 8271 3879 8254 3864 8228
TIME...MOT...LOC 2031Z 225DEG 10KT 3857 8259

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

20
Special weather statement, Oct 8, 4:35 PM EDT, 40 minutes before
Special Weather Statement
National Weather Service Charleston WV
435 PM EDT Fri Oct 8 2021

VAZ004-WVZ024-025-033-034-082100-
Buchanan VA-Wyoming WV-McDowell WV-Logan WV-Mingo WV-
435 PM EDT Fri Oct 8 2021

...A strong thunderstorm will impact portions of north central
Buchanan, northwestern McDowell, southeastern Mingo, south central
Logan and west central Wyoming Counties through 500 PM EDT...

At 434 PM EDT, Doppler radar was tracking a strong thunderstorm near
Woodman, or 18 miles northeast of Grundy, moving northeast at 15 mph.

HAZARD...Winds in excess of 30 mph. Torrential rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Torrential rainfall is also occurring
         with this storm and may lead to localized flooding.

Locations impacted include...
Hanover, R.d. Bailey Lake, Hinch, Gilbert Creek, Gilbert, Bruno,
Panther and Hampden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3747 8206 3754 8197 3755 8197 3753 8201
      3755 8204 3753 8205 3754 8205 3754 8206
      3755 8207 3774 8194 3758 8167 3739 8192
TIME...MOT...LOC 2034Z 217DEG 12KT 3752 8196

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

20
Special weather statement, Oct 8, 4:52 PM EDT, 23 minutes before
Special Weather Statement
National Weather Service Charleston WV
452 PM EDT Fri Oct 8 2021

OHZ085-WVZ007-008-082115-
Meigs OH-Jackson WV-Mason WV-
452 PM EDT Fri Oct 8 2021

...A strong thunderstorm will impact portions of eastern Meigs,
northern Mason and northwestern Jackson Counties through 515 PM
EDT...

At 451 PM EDT, Doppler radar was tracking a strong thunderstorm near
Point Pleasant, moving northeast at 25 mph.

HAZARD...Winds in excess of 30 mph. Torrential rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Torrential rainfall is also occurring
         with this storm and may lead to localized flooding.

Locations impacted include...
Point Pleasant, Pomeroy, Racine, Ravenswood, New Haven, Mason,
Middleport, Chester, Syracuse, Hartford City, Henderson, Portland,
Mount Alto, Lakin and Letart.

This includes Interstate 77 in West Virginia near mile marker 150.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3898 8168 3871 8203 3880 8218 3882 8217
      3884 8214 3887 8214 3915 8199
TIME...MOT...LOC 2051Z 219DEG 21KT 3887 8202

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

20

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 8, 2:56 PM EDTSpecial Weather StatementRLXGreenup49 min
Oct 8, 4:07 PM EDTSpecial Weather StatementRLXGreenup23 min

Nearby

Areal Flood Warnings in Kentucky, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.